A pathological degree in which it usually refers to loss of orientation (ability to place oneself correctly in the world by time, location, and/or personal identity) sometimes accompanied by disordered consciousness and often memory (ability to correctly recall previous events or learn new material). Confusion may come on quickly or slowly over time, depending on the cause. Many times, confusion is temporary. Other times it is permanent and not curable. It may be associated with delirium or dementia.
Confusion in seniors might be aggravated by environmental changes, such as being admitted to a hospital, or because of confusion which happens late in the day or at night that can accompany certain forms of dementia referred to as, 'sundowning.' Behavioral changes may accompany confusion. Depending upon the cause, confusion may be temporary and treatable, or it might be progressive.
It is important to seek prompt medical attention for the rapid onset of confusion, particularly if it is accompanied by a high fever of higher than 101 degrees Fahrenheit, a rash, a stiff neck, a head injury, flushing or dry skin, severe, nausea and vomiting, changes in a person's level of consciousness, a fruity odor to the person's breath, or other symptoms that cause concern.
Medications That May Cause Confusion
A number of prescription and non-prescription medications may cause confusion, or make a person less alert. Among these medications are included:
It is important to contact your doctor before you reduce or stop taking the dose of a regular prescription medication unless you believe you are experiencing serious side-effects or an allergic reaction. Stopping some medications suddenly may cause serious withdrawal symptoms in people who have become dependent upon them. Some medications need to be stopped gradually to prevent issues. Examples of medications that may cause issues if you stop them suddenly include clonidine, prednisone, sleeping medications, tranquilizers, and antidepressant medications.
If you have any questions concerning medications and their effects, you should ask your doctor or pharmacist. If you are taking one of the medications described, or recently started taking a new medication and are experiencing difficulties with side-effects, you should call the doctor who prescribed the medication to talk about the symptoms you are experiencing. Your doctor might change the dose you take, or change or discontinue the medication. A visit to the doctor's office might not be required.
Symptoms of Confusion
Confusion may accompany additional symptoms, ones that can vary depending upon the underlying disorder, disease, or condition. Symptoms that frequently affect a person's brain might also involve other systems in their body or disorders. Serious symptoms that may indicate a life-threatening condition and should be evaluated in an emergency setting are presented below. It is important to seek immediate medical care if you, or someone you are with, experience any of the following life-threatening symptoms:
Causes of Confusion
Confusion may be associated with serious infections, head injury, some chronic medical conditions, delirium, brain or spinal cord tumor, stroke, or dementia. It may be caused by sleep disorders, drug or alcohol intoxication, vitamin deficiencies, chemical or electrolyte imbalances, or medications. Confusion may also happen in the period after a seizure - referred to as the, 'postictal period,' or as a result of hypothermia. It may also be caused by:
Delirium is a serious and potentially life-threatening symptom that needs to be evaluated in an emergency setting. Meningitis, sepsis, a heat stroke, and encephalitis are as well. When a person experiences these conditions and confusion, it is important for them to receive emergency medical care.
Resources and Citations:
Confusion is the inability to think as clearly or quickly as you normally do. You may feel disoriented and having difficulty paying attention, remembering, and making decisions. Confusion may come on quickly or slowly over time, depending on the cause.
Confusion is a change in mental status in which a person is not able to think with his or her usual level of clarity. Frequently, confusion leads to the loss of ability to recognize people and or places, or tell time and the date. Feelings of disorientation are common in confusion, and decision-making ability is impaired.
Potentially Inappropriate Medication Use in Older Adults
Potential side effects include: confusion, drowsiness, blurred vision, difficulty urinating, dry mouth and constipation in older adults. They can also cause a drop in blood pressure and dizziness when you stand up.